Alert archive / Michigan / Wind Advisories in 2023

Wind Advisory 2, NWS Grand Rapids, MI

February 14, 202323 counties in Michigan

NWS Grand Rapids, MI issued this wind advisory at Feb 14, 2023, 3:51 AM EST for 23 counties in Michigan. It took effect at Feb 15, 2023, 1:00 AM EST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Feb 14, 2023, 3:51 AM EST (08:51 UTC)
In effect from
Feb 15, 2023, 1:00 AM EST
Expired
Feb 15, 2023, 4:00 PM EST
In force
15 hr
Issued by
NWS Grand Rapids, MI
All 23 counties

Allegan County, MI, Barry County, MI, Calhoun County, MI, Clare County, MI, Clinton County, MI, Eaton County, MI, Gratiot County, MI, Ingham County, MI, Ionia County, MI, Isabella County, MI, Jackson County, MI, Kalamazoo County, MI, Kent County, MI, Lake County, MI, Mason County, MI, Mecosta County, MI, Montcalm County, MI, Muskegon County, MI, Newaygo County, MI, Oceana County, MI, Osceola County, MI, Ottawa County, MI, Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 27 km from the middle of the area, began a volume at 08:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 8.9 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2023-02-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2023-02-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1153 m above ground
0-6 km bulk shear
82 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
201 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

746 
WWUS73 KGRR 140851
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
351 AM EST Tue Feb 14 2023

MIZ043>046-050>052-056>059-064>067-071>074-142100-
/O.NEW.KGRR.WI.Y.0002.230215T0600Z-230215T2100Z/
Oceana-Newaygo-Mecosta-Isabella-Muskegon-Montcalm-Gratiot-Ottawa-
Kent-Ionia-Clinton-Allegan-Barry-Eaton-Ingham-Van Buren-Kalamazoo-
Calhoun-Jackson-
Including the cities of Hart, Fremont, Big Rapids, 
Mount Pleasant, Muskegon, Greenville, Alma, Grand Haven, Jenison,
Grand Rapids, Ionia, St. Johns, Holland, Hastings, Charlotte, 
Lansing, South Haven, Kalamazoo, Battle Creek, and Jackson
351 AM EST Tue Feb 14 2023

...WIND ADVISORY IN EFFECT FROM 1 AM TO 4 PM EST WEDNESDAY...

* WHAT...Southwest winds 25 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of central, south central, southwest and west 
  central Michigan.

* WHEN...From 1 AM to 4 PM EST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Sporadic wind gusts over 45 mph are
  possible early in the morning and will become more likely after
  daybreak Wednesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/grr
6 follow-up statements
811 
WWUS73 KGRR 141517
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
1017 AM EST Tue Feb 14 2023

MIZ043>046-050>052-056>059-064>067-071>074-142330-
/O.CON.KGRR.WI.Y.0002.230215T0600Z-230215T2100Z/
Oceana-Newaygo-Mecosta-Isabella-Muskegon-Montcalm-Gratiot-Ottawa-
Kent-Ionia-Clinton-Allegan-Barry-Eaton-Ingham-Van Buren-Kalamazoo-
Calhoun-Jackson-
Including the cities of Hart, Fremont, Big Rapids, 
Mount Pleasant, Muskegon, Greenville, Alma, Grand Haven, Jenison,
Grand Rapids, Ionia, St. Johns, Holland, Hastings, Charlotte, 
Lansing, South Haven, Kalamazoo, Battle Creek, and Jackson
1017 AM EST Tue Feb 14 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 1 AM TO 4 PM EST
WEDNESDAY...

* WHAT...Southwest winds 25 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of central, south central, southwest and west 
  central Michigan.

* WHEN...From 1 AM to 4 PM EST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/grr
410 
WWUS73 KGRR 142036
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
336 PM EST Tue Feb 14 2023

MIZ043>046-050>052-056>059-064>067-071>074-150445-
/O.CON.KGRR.WI.Y.0002.230215T0600Z-230215T2100Z/
Oceana-Newaygo-Mecosta-Isabella-Muskegon-Montcalm-Gratiot-Ottawa-
Kent-Ionia-Clinton-Allegan-Barry-Eaton-Ingham-Van Buren-Kalamazoo-
Calhoun-Jackson-
Including the cities of Hart, Fremont, Big Rapids, 
Mount Pleasant, Muskegon, Greenville, Alma, Grand Haven, Jenison,
Grand Rapids, Ionia, St. Johns, Holland, Hastings, Charlotte, 
Lansing, South Haven, Kalamazoo, Battle Creek, and Jackson
336 PM EST Tue Feb 14 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 1 AM TO 4 PM EST
WEDNESDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of central, south central, southwest and west 
  central Michigan.

* WHEN...From 1 AM to 4 PM EST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/grr
173 
WWUS73 KGRR 150316
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
1016 PM EST Tue Feb 14 2023

MIZ043>046-050>052-056>059-064>067-071>074-151130-
/O.CON.KGRR.WI.Y.0002.230215T0600Z-230215T2100Z/
Oceana-Newaygo-Mecosta-Isabella-Muskegon-Montcalm-Gratiot-Ottawa-
Kent-Ionia-Clinton-Allegan-Barry-Eaton-Ingham-Van Buren-Kalamazoo-
Calhoun-Jackson-
Including the cities of Hart, Fremont, Big Rapids, 
Mount Pleasant, Muskegon, Greenville, Alma, Grand Haven, Jenison,
Grand Rapids, Ionia, St. Johns, Holland, Hastings, Charlotte, 
Lansing, South Haven, Kalamazoo, Battle Creek, and Jackson
1016 PM EST Tue Feb 14 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST WEDNESDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of central, south central, southwest and west 
  central Michigan.

* WHEN...Until 4 PM EST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...The strongest winds will arrive after 7 AM
  Wednesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/grr
637 
WWUS73 KGRR 150857
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
357 AM EST Wed Feb 15 2023

MIZ037>040-151800-
/O.EXB.KGRR.WI.Y.0002.230215T1400Z-230215T2100Z/
Mason-Lake-Osceola-Clare-
Including the cities of Ludington, Baldwin, Reed City, and Clare
357 AM EST Wed Feb 15 2023

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 4 PM EST
THIS AFTERNOON...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Mason, Lake, Osceola and Clare counties.

* WHEN...From 9 AM this morning to 4 PM EST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

MIZ043>046-050>052-056>059-064>067-071>074-151800-
/O.CON.KGRR.WI.Y.0002.000000T0000Z-230215T2100Z/
Oceana-Newaygo-Mecosta-Isabella-Muskegon-Montcalm-Gratiot-Ottawa-
Kent-Ionia-Clinton-Allegan-Barry-Eaton-Ingham-Van Buren-Kalamazoo-
Calhoun-Jackson-
Including the cities of Hart, Fremont, Big Rapids, 
Mount Pleasant, Muskegon, Greenville, Alma, Grand Haven, Jenison,
Grand Rapids, Ionia, St. Johns, Holland, Hastings, Charlotte, 
Lansing, South Haven, Kalamazoo, Battle Creek, and Jackson
357 AM EST Wed Feb 15 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST THIS
AFTERNOON...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...Portions of central, south central, southwest and west 
  central Michigan.

* WHEN...Until 4 PM EST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Wind gusts are expected to increase between
  6 and 10 AM across the area and continue into the afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/grr
822 
WWUS73 KGRR 151510
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
1010 AM EST Wed Feb 15 2023

MIZ043>046-050>052-056>059-064>067-071>074-152100-
/O.CON.KGRR.WI.Y.0002.000000T0000Z-230215T2100Z/
Oceana-Newaygo-Mecosta-Isabella-Muskegon-Montcalm-Gratiot-Ottawa-
Kent-Ionia-Clinton-Allegan-Barry-Eaton-Ingham-Van Buren-Kalamazoo-
Calhoun-Jackson-
Including the cities of Hart, Fremont, Big Rapids, 
Mount Pleasant, Muskegon, Greenville, Alma, Grand Haven, Jenison,
Grand Rapids, Ionia, St. Johns, Holland, Hastings, Charlotte, 
Lansing, South Haven, Kalamazoo, Battle Creek, and Jackson
1010 AM EST Wed Feb 15 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST THIS
AFTERNOON...

* WHAT...Southwest winds 25 to 30 mph with gusts up to 55 mph.

* WHERE...Portions of central, south central, southwest and west 
  central Michigan.

* WHEN...Until 4 PM EST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

MIZ037>040-152100-
/O.CON.KGRR.WI.Y.0002.000000T0000Z-230215T2100Z/
Mason-Lake-Osceola-Clare-
Including the cities of Ludington, Baldwin, Reed City, and Clare
1010 AM EST Wed Feb 15 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST THIS
AFTERNOON...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph.

* WHERE...Mason, Lake, Osceola and Clare counties.

* WHEN...Until 4 PM EST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/grr
432 
WWUS73 KGRR 152046
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
346 PM EST Wed Feb 15 2023

MIZ043>046-050>052-056>059-064>067-071>074-152200-
/O.EXP.KGRR.WI.Y.0002.000000T0000Z-230215T2100Z/
Oceana-Newaygo-Mecosta-Isabella-Muskegon-Montcalm-Gratiot-Ottawa-
Kent-Ionia-Clinton-Allegan-Barry-Eaton-Ingham-Van Buren-Kalamazoo-
Calhoun-Jackson-
Including the cities of Hart, Fremont, Big Rapids, 
Mount Pleasant, Muskegon, Greenville, Alma, Grand Haven, Jenison,
Grand Rapids, Ionia, St. Johns, Holland, Hastings, Charlotte, 
Lansing, South Haven, Kalamazoo, Battle Creek, and Jackson
346 PM EST Wed Feb 15 2023

...WIND ADVISORY WILL EXPIRE AT 4 PM EST THIS AFTERNOON...

Wind will continue to decrease this afternoon and evening.

$$

MIZ037>040-152200-
/O.EXP.KGRR.WI.Y.0002.000000T0000Z-230215T2100Z/
Mason-Lake-Osceola-Clare-
Including the cities of Ludington, Baldwin, Reed City, and Clare
346 PM EST Wed Feb 15 2023

...WIND ADVISORY WILL EXPIRE AT 4 PM EST THIS AFTERNOON...

Wind will continue to decrease this afternoon and evening.


$$

For more information from the National Weather Service visit
https://weather.gov/grr

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this wind advisory went out at Feb 14, 3:45 AM EST, 6 minutes earlier.

Area forecast discussion, Feb 14, 3:45 AM EST, 6 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
345 AM EST Tue Feb 14 2023

LATEST UPDATE...
Discussion/Marine/Climate

.DISCUSSION...(Today through next Monday)
Issued at 345 AM EST Tue Feb 14 2023

-- Warm Today --

Advection of 925 mb air around 8 to 9 deg C and mixing to that level
today should bring our high temperatures to the 50s. These 925 mb
temperatures would translate to being near the warmest recorded for
the date in the sounding climatology for DTX, and not surprisingly
would put our surface temperatures near record warm for Feb 14. See
Climate section below for exact numbers in various cities. The
records for Feb 14 are at the lower end of the range compared to
other dates during this week so are a little easier to achieve.
Still, it's another dose of warmth in what is so far a top 10
warmest winter since December 1 (going back about 125 years).

-- Rain and Wind Tonight and Wednesday --

The low pressure system tracking from Iowa to Upper Michigan tonight
will have a robust 50 to 70 knot low-level jet core from Tennessee
to Michigan. Winds greater than 45 mph will tend to be 1000 feet off
the ground for much of the night, though sporadically could mix
could down with periodic showers falling through initially dry air.
Lapse rates in the lower levels will be somewhat stable but not
overwhelmingly so tonight. That changes with slightly colder air
arriving around/after daybreak Wednesday which should promote mixing
of a lingering core of southwesterly 45+ mph winds to the ground,
the wind speeds being enhanced by the isallobaric component as our
surface pressure locally rises here by 15 mb in 12 hours. Will start
a wind advisory for tonight through Wed afternoon but feel more
confident for more widespread gusty winds beginning around/after
daybreak Wed.

-- Wintry Thursday For Some --

Global models and their ensembles continue to indicate the most
likely track of the next surface low to be closer to the southern
border of Michigan on Thursday. All things considered, what could be
a 3-to-6 or 4-to-8 inch snowfall in 12 hours from the deformation
zone would most likely be north of a Muskegon to Mount Pleasant
line, and farther south there will be lesser amounts with some rain
to sleet to snow mixing challenges. The latest ECMWF ensemble member
QPF spread for Big Rapids and Ludington remains uncomfortably high
for now, so snow amounts are not quite settled. High temperatures
for Thursday continue to trend downward as a northern track for the
low looks less likely.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 110 AM EST Tue Feb 14 2023

MVFR visibility is possible or already occurring at and north of
MKG, GRR, and LAN, though with increasing winds just above the
surface this morning, the tendency will be for improving
conditions. South-southeast winds increase and become gusty during
the day, and LLWS is expected this evening. With the approach of a
low-pressure system Tuesday night, ceilings will likely fall
toward MVFR late in the forecast period with rain showers.

&&

.MARINE...
Issued at 345 AM EST Tue Feb 14 2023

South-southeast winds and waves will increase today as high pressure
departs and a low pressure system approaches the Great Lakes region
for tonight. Conditions will become hazardous for small craft later
this morning. Will then transition into a Gale Warning for tonight
to Wednesday afternoon. The temperature profile above the surface
will be quite stable tonight, which should limit the mixing of 40 to
50 knot winds that will be roaring just 500 to 1000 feet above the
water. Nonetheless, with somewhat dry air initially beneath showers,
some sporadic gales may occur. Gales will then become more likely
around daybreak Wednesday as colder air flows in from the southwest
and the mixing depth increases.

&&

.CLIMATE...
Issued at 636 AM EST Mon Feb 13 2023

Here are the record highs for 2/14:

GRR...53 in 1918
LAN...52 in 1918
MKG...56 in 1954
AZO...58 in 1938
BTL...55 in 1918
BIV...53 in 1954

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Wind Advisory from 1 AM to 4 PM EST Wednesday for MIZ043>046-
     050>052-056>059-064>067-071>074.

LM...Small Craft Advisory from 10 AM this morning to 7 PM EST this
     evening for LMZ844>849.

     Gale Warning from 7 PM this evening to 4 PM EST Wednesday for
     LMZ844>849.

&&

DISCUSSION...CAS
AVIATION...CAS
CLIMATE...Meade
MARINE...CAS

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 14, 2:58 AM ESTGale WarningGRR37 hr
Feb 14, 2:58 AM ESTSmall Craft AdvisoryGRR16 hr

Nearby

Wind Advisories in Michigan, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.